How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask S. August Abbott, CAS Your Own Question
S. August Abbott, CAS
S. August Abbott, CAS, Own Animal Care/Rescue Org.
Category: Cat
Satisfied Customers: 7566
Experience:  Up to 300 cats saved each year; Animal Care author; Behavior & Nutrition Consults
1604863
Type Your Cat Question Here...
S. August Abbott, CAS is online now
A new question is answered every 9 seconds

My cat licked flea medicine and is shaking like ...

Customer Question

My cat licked flea medicine and is shaking like convulsions. What should I do?
Submitted: 9 years ago.
Category: Cat
Expert:  S. August Abbott, CAS replied 9 years ago.

Was this flea med for a dog that your cat got in to?

 

Customer: replied 9 years ago.
Reply to TheCaretaker's Post: I think it was for a dog. It was at a friends house
Expert:  S. August Abbott, CAS replied 9 years ago.

The chemicals in canine flea treatments (drops, shampoos, sprays, pills, and so on) are often Imidacloprid and Permethrin. Permethrin is toxic to cats and in the concentrations that are in canine flea drop treatments (or even pills) can be lethal.

http://www.cathelp-online.com/emergency/permethrin.php

 

The symptoms of poisoning are deceptive in that the animal may initially display drooling, vomiting, diarrhea, loss of balance, lethargy and other very obvious signs; however, they may then seem to recover and owners think everything is fine. What may be happening is that the toxin is causing liver damage, enough to be leading to liver failure, which can take a few days or even a few weeks to become apparent. By the time liver failure is diagnosed, it's often too late. Sometimes it's never diagnosed and owners end up finding their precious companion lifeless, not knowing what happened.

 

Find out more about liver failure here http://www.marvistavet.com/html/body_hepatic_lipidosis.html

 

It's strongly suggested that the animal be taken to a vet or emergency clinic immediately. Waiting for signs of poisoning may cost precious time that could be used preserving the cat's life. Early intervention is often successful. Waiting too long is usually tragic.

Bring the medication container with you if at all possible

Good luck and God bless,